1.Easy
Which eGFR defines stage 5 chronic kidney disease (kidney failure)?
- ABelow 120 mL/min/1.73 m²
- BBelow 90 mL/min/1.73 m²
- CBelow 60 mL/min/1.73 m²
- DBelow 15 mL/min/1.73 m²
2.Easy
How do sulfonylureas such as gliclazide lower blood glucose?
- AThey make the kidneys pass more glucose
- BThey replace insulin that the body lacks
- CThey slow down the absorption of food
- DThey make the pancreas release more insulin
3.Easy
Why does a patient with a kidney transplant need lifelong medicines?
- ATo keep the blood pressure low enough
- BTo stop the immune system rejecting the new kidney
- CTo help the new kidney make more urine each day
- DTo prevent kidney stones in the new kidney
4.Medium
A patient taking sodium valproate becomes tired and is vomiting, and the nurse notices yellowing of the eyes. What is the main concern?
- AA normal adjustment reaction to the drug
- BDehydration from drinking too little
- CA sign that the dose is too low
- DLiver toxicity from valproate
5.Medium
Which complication of haemodialysis causes headache, nausea, restlessness and sometimes seizures, especially in the first sessions?
- ADialysate hypoglycaemia
- BDialysis disequilibrium syndrome
- CVenous air embolism through the lines
- DBacterial peritonitis
6.Medium
A patient taking carbimazole for hyperthyroidism reports a sore throat and fever. What should the nurse do?
- AAdvise salt-water gargles and continue the drug for a week
- BReassure the patient, as the drug has no serious blood side effects
- CArrange an urgent full blood count to look for agranulocytosis
- DDouble the dose to bring the thyroid under control faster
7.Hard
A patient on levothyroxine has palpitations, weight loss and poor sleep. TSH is suppressed, and free T4 is high. What is the most likely explanation?
- AA normal response to the drug
- BThe dose is too high
- CThe dose is too low
- DThe thyroid has stopped working
8.Hard
The nurse has four patients with diabetes. Which one needs to be seen first?
- AA newly diagnosed patient asking about which foods to eat
- BA patient with a glucose of 14 mmol/L (252 mg/dL) who feels well and is eating
- CA patient with a glucose of 2.8 mmol/L (50 mg/dL) who is sweaty and confused
- DA patient waiting for a routine HbA1c test
Answer key
- 1. D · Below 15 mL/min/1.73 m²
- 2. D · They make the pancreas release more insulin
- 3. B · To stop the immune system rejecting the new kidney
- 4. D · Liver toxicity from valproate
- 5. B · Dialysis disequilibrium syndrome
- 6. C · Arrange an urgent full blood count to look for agranulocytosis
- 7. B · The dose is too high
- 8. C · A patient with a glucose of 2.8 mmol/L (50 mg/dL) who is sweaty and confused
Full step-by-step solutions: practise this topic on examproblems.com.